Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 90, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2018, 5:36 AM CDT for Lyon County, Murray County, Pipestone County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 5:36 AM CDT (10:36 UTC)
- Expired
- Jul 3, 2018, 5:49 AM CDT
- In force
- 13 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lyon County, MN, Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
318 WUUS53 KFSD 031036 SVRFSD MNC083-101-117-031100- /O.NEW.KFSD.SV.W.0090.180703T1036Z-180703T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 536 AM CDT TUE JUL 3 2018 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... South central Lyon County in southwestern Minnesota... East central Pipestone County in southwestern Minnesota... Northwestern Murray County in southwestern Minnesota... * Until 600 AM CDT. * At 536 AM CDT, a severe thunderstorm was located over Woodstock, or 13 miles east of Pipestone, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Lake Wilson around 540 AM CDT. Current Lake around 555 AM CDT. Balaton around 600 AM CDT. Other locations impacted by this severe thunderstorm include Hadley and Garvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4389 9603 4402 9621 4435 9583 4415 9557 TIME...MOT...LOC 1036Z 225DEG 30KT 4401 9605 HAIL...1.25IN WIND...<50MPH $$ BT
1 follow-up statement
701
WWUS53 KFSD 031049
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
549 AM CDT TUE JUL 3 2018
MNC083-101-117-031058-
/O.CAN.KFSD.SV.W.0090.000000T0000Z-180703T1100Z/
Lyon MN-Pipestone MN-Murray MN-
549 AM CDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LYON...EAST
CENTRAL PIPESTONE AND NORTHWESTERN MURRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4389 9603 4402 9621 4435 9583 4415 9557
TIME...MOT...LOC 1042Z 225DEG 30KT 4409 9594
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:32 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 3, 4:32 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
432 AM CDT Tue Jul 3 2018
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018
Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.
Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.
As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.
.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018
Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.
Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.
Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1054 PM CDT Mon Jul 2 2018
Thunderstorms will be a threat for KHON through 08Z, though the
main activity will remain north of the TAF site. Otherwise, a low
level jet across the region will result in low level wind shear at
KHON and KFSD through 12Z. Southeasterly winds will increase a bit
on Tuesday, gusting 20 to 25 kts through the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening
for SDZ038-052-053-057>060-063>065-068-069.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Jul 3, 5:00 AM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 500 AM CDT Tue Jul 3 2018 SDZ038-050-052-053-057>060-063>065-068-069-041000- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 500 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures in the 90s and increasing humidity levels will result in heat index readings of 100 to 105 degrees in many areas this afternoon into the early evening. There is a chance of thunderstorms developing this evening into the overnight hours, mainly north of I-90. An isolated strong to severe storm with wind gusts in excess of 50 mph and hail to the size of quarters is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible in the lower James River Valley again on the 4th of July afternoon, with readings in the 90s farther northwest. The chance of storms will increase during the evening on Wednesday, with isolated strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-097-098-NEZ013-SDZ039-040-054>056-061-062-066-067-070- 041000- Lincoln MN-Pipestone-Rock-Dixon-Kingsbury-Brookings-Miner-Lake- Moody-McCook-Minnehaha-Turner-Lincoln SD-Clay SD- 500 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Increasing heat and humidity will result in heat index readings of 95 to 100 this afternoon. There is a small chance of thunderstorms north of I-90 tonight. The risk of severe weather is low, but locally heavy rain would be possible if storms develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible near and south of Interstate 90 on the 4th of July afternoon, with readings in the 90s farther north. The chance of storms will increase during the late afternoon and evening on Wednesday, with isolated strong to severe storms, as well as locally heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ014- SDZ071-041000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Dakota-Union- 500 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Minor to moderate flooding continues on several rivers and streams. For specific river details, visit https://water.weather.gov. There is a small chance of thunderstorms north of Minnesota Highway 30 tonight. The risk of severe weather is low, but locally heavy rain would be possible if storms develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible south of Interstate 90 on the 4th of July afternoon, with readings in the 90s farther north. The chance of storms will increase during the late afternoon and evening on Wednesday, with isolated strong to severe storms, as well as locally heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 3, 5:06 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM FLASH FLOOD 2 WSW MARSHALL 44.44N 95.82W
07/03/2018 LYON MN LAW ENFORCEMENT
WATER OVER COUNTY ROAD 7 NEAR THE
INTERSECTION WITH HIGHWAY 19 IN WESTERN
MARSHALL.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:20 AM CDT | Flash Flood Warning | FSD | Lyon | 11 hr |
| Jul 3, 4:39 AM CDT | Flash Flood Warning | FSD | Lyon | 9 hr |
| Jul 3, 6:37 AM CDT | Flash Flood Warning | FSD | Murray | 7 hr |
| Jul 3, 7:11 AM CDT | Flash Flood Warning | FSD | Cottonwood | 6 hr |
| Jul 3, 7:24 AM CDT | Flash Flood Warning | FSD | Pipestone | 6 hr |
| Jul 3, 7:50 AM CDT | Flash Flood Warning | FSD | Murray, Nobles, Pipestone, Rock | 5 hr |
| Jul 3, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles | 47 min |
| Jul 3, 8:31 AM CDT | Flash Flood Warning | FSD | Murray, Nobles | 5 hr |
| Jul 3, 9:52 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 38 min |
| Jul 3, 10:05 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Jul 3, 10:11 AM CDT | River Flood Warning | FSD | Rock | 53 hr |
| Jul 3, 11:42 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
| Jul 3, 1:09 PM CDT | Areal Flood Warning | FSD | Cottonwood, Lyon, Murray, Pipestone | 24 hr |
| Jul 3, 6:37 PM CDT | River Flood Warning | FSD | Pipestone | 38 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.